Minnesota, 2003

Tornado and Hail in Minnesota, May 14, 2003

May 14, 2003 · NWS MPX · 16 events in 5 counties and zones

12 hail, 3 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 14, 3:00 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, May 14, 3:00 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT WED MAY 14 2003

SLOW MOVING UPPER LOW IS MAKING ITS WAY THROUGH UPPER LEVEL RIDGE
THIS MORNING. SURFACE REFLECTION OF NEARLY VERTICAL SYSTEM IS
EVIDENT OVER NORTHEAST SOUTH DAKOTA AT 08Z. AN UPPER LEVEL WAVE THAT
MANAGES TO BREAK THROUGH AN UPPER RIDGE AXIS OFTEN HAS A TENDENCY TO
BRING A GOOD DEAL OF PRECIPITATION...GIVEN AN ADEQUATE SUPPLY OF
MOISTURE. THIS SYSTEM APPEARS TO BE MAKING THE MOST OF THE
OPPORTUNITY AS 0.50 INCHES OF RAIN HAS ALREADY FALLEN AT CHANHASSEN.

VIGOROUS LIFT EVIDENT ON 295-300K SURFACES (ETA) IS DYNAMICALLY
DRIVEN BY JET MOMENTUM (I.E. DIVERGENCE IN THE LEFT FRONT QUAD OF
THE SPEED MAX). IN THIS INSTANCE...THE JET STREAK IS IN THE BASE OF
THE UPPER LEVEL TROUGH SO THE UPPER LEVEL LIFT IS EVEN MORE
PRONOUNCED THAN WOULD NORMALLY BE THE CASE.  THE OMEGA FIELD MOVES
SOUTHEAST OF CWA AFTER MIDNIGHT AND IS FOLLOWED BY 3 DRY DAYS. BROAD
SOUTHWEST FLOW DEVELOPS LATE IN THE WEEKEND AND THIS IS FOLLOWED BY
SEVERAL DAYS WITH THUNDERSTORM CHANCES.

.MSP...NONE.
Hazardous weather outlook, May 14, 11:14 AM CST, 26 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151016-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HAIL UP TO DIME SIZE IS POSSIBLE WITH THE STRONGER THUNDERSTORMS
ACROSS SOUTH CENTRAL MINNESOTA THIS AFTERNOON. THE AREA IS ROUGHLY
SOUTH OF A LINE FROM FARIBAULT TO REDWOOD FALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJN

The radar

The Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Brown

When
May 14, 11:40 AM CST
Where
Brown County, 1 mi SW of Sleepy Eye
Reported by
LAW ENFORCEMENT
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

The first of three confirmed funnel clouds and one tornado on May 14 developed near Sleepy Eye. The airmass was very cold aloft, a weak surface trough was draped over south central Minnesota, and partly cloudy skies during the late morning hours enabled the development of scattered thunderstorms.

Tornado, Brown

When
May 14, 11:50 AM CST to 11:55 AM CST
Where
Brown County, 3 mi E of Sleepy Eye
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -94.667

Tornado touched down just west of an oats field, moved across a grassy field, crossed the Cottonwood River, then dissipated. There were a few broken trees near the Cottonwood River, but no damage was caused to any structure. The oats were just coming out of the ground and were laid down only for about 12 hours before returning to normal growth.

Funnel Cloud, Blue Earth

When
May 14, 12:10 PM CST
Where
Blue Earth County, Lake Crystal
Reported by
LAW ENFORCEMENT
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Hail, Blue Earth

When
May 14, 12:11 PM CST
Where
Blue Earth County, Lake Crystal
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -94.217

Hail, Brown

When
May 14, 12:15 PM CST to 12:20 PM CST
Where
Brown County, 6 mi WNW of New Ulm
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.350, -94.583

Hail, Faribault

When
May 14, 12:28 PM CST
Where
Faribault County, Kiester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -93.717

Hail, Nicollet

When
May 14, 12:36 PM CST
Where
Nicollet County, 7 mi SW of Lafayette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -94.500

Hail, Nicollet

When
May 14, 12:45 PM CST to 1:15 PM CST
Where
Nicollet County, 3 mi W of Klossner
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.367, -94.500

Hail covered ground for several hours.

Hail, Brown

When
May 14, 12:57 PM CST
Where
Brown County, Essig
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.333, -94.617

Hail, Faribault

When
May 14, 1:00 PM CST
Where
Faribault County, 2 mi WNW of Kiester
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -93.750

Hail covered road.

Hail, Blue Earth

When
May 14, 1:12 PM CST to 1:15 PM CST
Where
Blue Earth County, Mankato
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -94.017

Hailed on the northeast side of Mankato.

Hail, Blue Earth

When
May 14, 1:37 PM CST
Where
Blue Earth County, 2 mi E of Vernon Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.950, -94.117

Funnel Cloud, Le Sueur

When
May 14, 1:50 PM CST
Where
Le Sueur County, 5 mi SW of Cleveland
Reported by
EMERGENCY MANAGER
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Hail, Le Sueur

When
May 14, 1:53 PM CST
Where
Le Sueur County, Marysburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -93.817

Hail, Blue Earth

When
May 14, 1:53 PM CST
Where
Blue Earth County, 2 mi N of Madison Lake
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -93.817

Hail, Blue Earth

When
May 14, 2:30 PM CST
Where
Blue Earth County, Lake Crystal
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -94.217

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350439, 5350755, 5350756, 5350757, 5350758, 5350759, 5350760, 5350761, 5350762, 5350763, 5350764, 5350765, 5350766, 5350767, 5350768, 5350769.